South Dakota, 2022

High Wind and Strong Wind in South Dakota, March 25, 2022

March 25, 2022 · NWS FSD · 23 events in 23 counties and zones

Northwest wind increased to 25 to 35 mph, with numerous gusts to 45 to 55 mph across southeast South Dakota following an overnight frontal passage. With relative humidity levels from 15 to 25 percent during the afternoon, critical fire behavior occurred with several small rangeland wildfires.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest wind increased to 25 to 35 mph, with numerous gusts to 45 to 55 mph across southeast South Dakota following an overnight frontal passage. With relative humidity levels from 15 to 25 percent during the afternoon, critical fire behavior occurred with several small rangeland wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 25, 4:37 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 25, 4:37 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
537 AM CDT Fri Mar 25 2022

.SHORT TERM...(Today and Tonight)
Issued at 343 AM CDT Fri Mar 25 2022

A cold front is presently pushing across the CWA early this morning,
and observations are indicating northwesterly winds beginning to
pick up with strong cold air advection behind the front. Expecting
winds to continue increase through the day, with model soundings
indicating deep mixing by afternoon. HRRR and RAP soundings would
suggest mixing to around 750 mb, with the NAM and GFS slightly
lower. Either way, with winds at the top of the mixed layer running
around 40 to 50 kts or slightly stronger, we are still looking at
wind gusts of 40 to 50 mph, and stayed with the NBM 90th percentile
for winds into this evening. Because of that, the current Wind
Advisory looks appropriate. The deep mixing will allow afternoon dew
points to fall into the teens to lower 20s - which is supported by
soundings and HREF ensembles - and with temperatures in the lower to
mid 50s over the western half of the CWA, afternoon RH values will
drop to 15 to 25 percent over that area. This will of course lead to
critical fire weather conditions as addressed below.

A secondary boundary with strong cold air advection slides southward
late this afternoon and evening behind an exiting shortwave to our
east, and this may allow stronger winds to persist into the mid
evening before slowly tapering downward tonight. With the cold air
advection, it will be colder overnight as lows fall into the upper
teens to lower 20s.

.LONG TERM...(Saturday through Thursday)
Issued at 343 AM CDT Fri Mar 25 2022

Surface high pressure then settles into the region for the weekend,
leading to dry conditions for Saturday and Sunday with temperatures
at or just below normal for this time of year. The surface ridge
slides to the east later on Sunday into Monday as an upper level
ridge drifts into the Northern Plains. With increasing warm air
advection in the low to mid levels, Monday will be a much milder day
as highs climb into the 50s to 60s. Cannot completely rule out light
precipitation early on Monday with the increasing midlevel theta e
advection, though with the exception of the ECMWF, most models
remain dry.

Still seeing model differences for the middle of next week with
respect to the handling of northern and southern stream upper level
energy which attempts to phase somewhere over the central portion of
the CONUS toward Wednesday or Thursday. The ECMWF continues to be
more of an open and progressive wave, while the GFS offers more of a
closed off low/slower solution. Because of this, the deterministic
GFS continues to bring more precipitation to our area during that
time frame, while the ECMWF has less - with both of these solutions
supported by their respective ensembles. In any event, there does
appear the likelihood of at least some precipitation in our area for
the middle of next week. With that will come cooler temperatures for
Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 534 AM CDT Fri Mar 25 2022

VFR conditions expected through the TAF period. Northwesterly
winds will increase through the morning, gusting around 40 kts
into this evening. Winds will then slowly taper downward through
tonight.

&&

.FIRE WEATHER...
Issued at 343 AM CDT Fri Mar 25 2022

BUFKIT soundings indicate deep mixing across the area for today,
and this will allow strong winds and dry air to mix to the
surface. With winds at the top of the mixed layer running around
40 to 50 kts or stronger, there will be surface gusts of 40 to 50
mph across the area during the afternoon. As the drier air mixes
down, dew points will fall into the teens to lower 20s. Warmest
readings will occur through the James and MO River valleys with
highs in the lower to mid 50s, and this will yield afternoon RH
values of 15 to 25 percent - resulting in extreme fire danger
over those areas. To the east, temperatures will remain in the
40s, thus the fire danger will be slightly less. These variables
align well with the current Red Flag Warning, so no changes were
made to the current headlines. The situation will be monitored
throughout the day, and appropriate changes made if the driest
air makes it farther to the east or temperatures warm more than
expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM CDT this evening for
     SDZ038-039-050-052>071.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for SDZ038>040-052>071.

MN...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Red Flag Warning from noon today to 9 PM CDT this evening for
     IAZ001-012-020-031.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Red Flag Warning from noon today to 9 PM CDT this evening for
     NEZ013-014.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
FIRE WEATHER...JM
Hazardous weather outlook, Mar 25, 3:18 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Fri Mar 25 2022

IAZ001-012-020-031-NEZ013-014-SDZ038-039-052>071-260930-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
418 AM CDT Fri Mar 25 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds will gust 40 to 50 mph today. This along with
very low humidity and dry fuels, will lead to critical fire danger
during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-260930-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
418 AM CDT Fri Mar 25 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds will gust 40 to 50 mph today. This along with
very low humidity and dry fuels, will lead to very high fire danger
during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-260930-
Gregory-
418 AM CDT Fri Mar 25 2022

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds will gust 35 to 45 mph today. This along with
very low humidity and dry fuels, will lead to critical fire danger
during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Lake

When
March 25, 8:15 AM CST to 5:30 PM CST
Where
Lake forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

A peak wind gust of 52 mph was measured at automated weather observing system site KMDS at Madison.

Strong Wind, Aurora

When
March 25, 9:00 AM CST to 5:00 PM CST
Where
Aurora forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

A peak wind gust of 50 mph was measured at South Dakota Road Weather Information System site SD553 4 miles west of Plankinton.

Strong Wind, Beadle

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Beadle forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

A peak wind gust of 56 mph was measured at automated surface observing system site KHON at Huron.

Strong Wind, Brookings

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Brookings forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

A peak wind gust of 52 mph was measured at automated weather observing system site KBKX at Brookings, with a wind gust of 45 mph at a South Dakota State mesonet site OAKS2 4 miles south southeast of Astoria.

Strong Wind, Clay

When
March 25, 9:00 AM CST to 5:00 PM CST
Where
Clay forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

A peak wind gust of 49 mph was measured at South Dakota State mesonet site BFMS2 7 miles west-southwest of Beresford.

Strong Wind, Charles Mix

When
March 25, 9:00 AM CST to 5:00 PM CST
Where
Charles Mix forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

A peak wind gust of 55 mph was measured at South Dakota Road Weather Information System site SD554 10 miles west of Platte, as well as the RAWS site RLAS2 3 miles west of Geddes.

Strong Wind, Davison

When
March 25, 9:00 AM CST to 5:00 PM CST
Where
Davison forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

A peak wind gust of 52 mph was measured at automated surface observing system site KMHE at Mitchell.

Strong Wind, Douglas

When
March 25, 9:00 AM CST to 5:00 PM CST
Where
Douglas forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

A peak wind gust of 52 mph was measured at South Dakota Road Weather Information System site SD570 1 mile northwest of Tripp, as well as 55 mph at the RAWS site RLAS2 3 miles west of Geddes.

Strong Wind, Kingsbury

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Kingsbury forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Department of Highways
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

A peak wind gust of 50 mph was measured at South Dakota Road Weather Information System site SD504 4 miles south of Arlington.

Strong Wind, Sanborn

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Sanborn forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

A peak wind gust of 47 mph was measured at South Dakota Road Weather Information System site SD527 3 miles east-southeast of Forestburg.

Strong Wind, Miner

When
March 25, 9:00 AM CST to 5:30 PM CST
Where
Miner forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

A peak wind gust of 51 mph was measured at South Dakota Road Weather Information System site SD597 1 mile west of Howard.

Strong Wind, Hanson

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Hanson forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

A peak wind gust of 54 mph was measured at South Dakota Road Weather Information System site SD502 3 miles east-northeast of Alexandria.

Strong Wind, Minnehaha

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Minnehaha forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

A peak wind gust of 55 mph was measured at automated surface observing system site KFSD at Sioux Falls. A peak wind gust of 57 mph was also measured at South Dakota Road Weather Information System site SD520 2 miles west of Dell Rapids.

Strong Wind, Gregory

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Gregory forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

A peak wind gust of 55 mph was measured at South Dakota Road Weather Information System site SD588 1 miles southwest of Pickstown and 52 mph at SD589 4 miles east of Dixon.

Strong Wind, Hutchinson

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Hutchinson forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

A peak wind gust of 53 mph was measured at South Dakota Road Weather Information System site SD530 5 miles south of Freeman, and 52 mph 1 mile northwest of Tripp at site SD570.

Strong Wind, Turner

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Turner forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

A peak wind gust of 53 mph was measured at South Dakota Road Weather Information System site SD530 5 miles south of Freeman, and also SD519 10 miles east of Davis.

Strong Wind, Lincoln

When
March 25, 9:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

A peak wind gust of 53 mph was measured at South Dakota Road Weather Information System site SD519 10 miles east of Davis.

Strong Wind, Yankton

When
March 25, 9:00 AM CST to 5:30 PM CST
Where
Yankton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Department of Highways
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

A peak wind gust of 51 mph was measured at South Dakota Road Weather Information System site SD532 2 miles west-southwest of Gayville. A peak wind gust of 47 mph was also recorded at automated weather observing site KYKN in Yankton.

High Wind, Moody

When
March 25, 9:30 AM CST to 4:30 PM CST
Where
Moody forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Sustained wind speeds were periodcally from 40 to 45 mph, with a peak wind gust of 58 mph measured at South Dakota Road Weather Information System site SD577 13 miles west of Ward.

Strong Wind, Bon Homme

When
March 25, 10:00 AM CST to 4:00 PM CST
Where
Bon Homme forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Department of Highways
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

A peak wind gust of 48 mph was measured at South Dakota Road Weather Information System site SD571 5 miles east southeast of Tyndall.

Strong Wind, Brule

When
March 25, 10:00 AM CST to 5:00 PM CST
Where
Brule forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

A peak wind gust of 47 mph was measured at South Dakota Road Weather Information System site SD537 at Kimball.

Strong Wind, Union

When
March 25, 10:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

A peak wind gust of 53 mph was measured at South Dakota Road Weather Information System site SD508 3 miles south-southwest of Beresford, as well as 51 mph at site SD550 in North Sioux City.

High Wind, McCook

When
March 25, 1:25 PM CST to 3:45 PM CST
Where
McCook forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained wind speeds were periodcally from 40 to 45 mph, with a peak wind gust of 59 mph measured at South Dakota Road Weather Information System site SD547 3 miles southeast of Montrose.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1016097, 1016071, 1016073, 1016077, 1016080, 1016086, 1016089, 1016093, 1016094, 1016095, 1016096, 1016100, 1016103, 1016104, 1016105, 1016107, 1016108, 1016109, 1016099, 1016075, 1016081, 1016110, 1016101.